Article Text

PDF
DI-084 Acenocoumarol drug interactions in hospitalised patients
  1. AM Rojo Sanchis,
  2. MA Parro Martin,
  3. E Delgado Silveira,
  4. A Álvarez Diaz,
  5. C Pérez Menéndez-Conde,
  6. T Bermejo Vicedo
  1. Hospital Ramon y Cajal, Hospital Pharmacy, Madrid, Spain

Abstract

Background Acenocoumarol interacts with widely-used drugs. In many cases, the result is an increase in the International Normalised Ratio (INR) which can have a significant clinical effect on patients.

Purpose To determine the frequency of concomitant prescription of acenocoumarol and levofloxacin, ciprofloxacin, fluconazole, amiodarone and clarithromycin in hospitalised patients. To quantify the increase of INR and determine the management of over-anticoagulation.

Materials and methods Prospective observational study (15 May - 15 June 2013) in a university hospital with 1070 beds. Hospitalised patients in chronic treatment with acenocoumarol were included. Age, sex, interacting drugs, acenocoumarol use, initial INR and INR 24 h after starting interacting drugs were recorded. INR values over 3.5 in atrial fibrillation (AF) and dilated cardiomyopathy and over 3 in other labelled uses were considered as supratherapeutic.

The pharmacist informed physicians about interactions through the Computerised Physician Order Entry (CPOE). Pharmacist contacted doctors by phone if the INR increased.

Results 61 patients (78 ± 9.8 years) were included (30 male). Acenocoumarol indications were AF (86.9%), heart valve (8.2%) and post infarction (4.9%).

We recorded 63 interactions and INR was classified as supratherapeutic in 28.6% of the prescriptions (18). See Table 1.

Abstract DI-084 Table 1

All the increased INRs were observed in patients suffering from AF except for two (heart valve and post infarction). The mean increment was 2.3 (0.5–5.6). Physicians contacted about prescribing acenocoumarol in 7 patients (38.8%) with increased INR, reduced the dose in 1 (5.5%) and prescribed vitamin K in 2 (11.1%).

Conclusions The frequency of interactions is high. Levofloxacin was responsible for most cases of over-anticoagulation. Patients management consisted of discontinuing acenocoumarol, reducing its dose or administrating vitamin K.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.